Our senses are vital to how we enjoy our lives. When you receive mesothelioma treatment, be prepared for how it may affect your vision, hearing and other senses.
Talking about your side effects with doctors and adjusting your lifestyle as necessary can protect your quality of life.
Chemotherapy drugs often damage sensing cells and the nerve cells that connect your sense organs to your brain.
Platinum-based drugs in particular affect senses. These drugs include cisplatin and carboplatin, which are standard in mesothelioma treatment.
Other types of cancer drugs as well as radiation therapy can also cause sensory side effects. Cancer treatments may affect your senses immediately, or side effects may develop months later.
Treatment affects each person differently.
In most cases, sensory side effects are temporary, but it may take weeks or months for your senses to return to normal after you stop receiving treatment.
Doctors need to know about any problems your cancer treatment causes. If a cancer drug gives you vision or hearing problems, those problems will only get worse the longer you receive the treatment.
Your medical team can intervene to prevent sensory losses or make them easier to live with.
Our sense of hearing depends on thousands of tiny cells in our inner ears that sense the vibration of sound waves.
When something kills these cells, they do not grow back, which is why hearing loss is usually permanent.
Platinum drugs are ototoxic, meaning they are poisonous to the inner ear. Hearing loss is a very common side effect of cisplatin and carboplatin. You may not notice this side effect if you already experience age-related hearing loss.
In some cases, patients lose almost all the hearing they have left.
The more ototoxic drugs you receive, the greater your risk of hearing loss. Researchers are trying to develop a medication that will protect the inner ear during platinum chemotherapy, but it is not yet approved by the U.S. Food and Drug Administration.
Your doctors should monitor your hearing before, during and after treatment. If permanent hearing loss is unavoidable, you may benefit from hearing aids.
Chemotherapy can also cause or worsen tinnitus, or chronic ringing in the ears, which can make it hard to rest or concentrate.
You may experience blurred or double vision if a drug damages your optic nerves.
Chemotherapy can also prevent fluid around your eyes from draining properly, which puts pressure on your optic nerves. This leads to glaucoma, which may cause slow or sudden vision loss.
Cataracts may form when chemotherapy damages the proteins that make up the lenses of your eyes, clouding your vision.
Various drugs can cause sensitivity to light, or photophobia. This happens when parts of your eyes swell, making it painful for your pupils to get smaller when you see a bright light.
When chemotherapy damages nerve cells throughout your body, it becomes difficult for signals to travel from your extremities to your brain.
This condition is called peripheral neuropathy, and the most common symptoms are numbness or tingling in your fingertips and toes.
Your risk is greater if you have other conditions that cause peripheral neuropathy such as diabetes, alcoholism and malnutrition. During mesothelioma treatment, you should always watch your blood sugar, limit alcohol consumption and make sure you eat enough.
If mesothelioma treatment affects your sense of touch, alert your doctors. Be cautious of damage to your nervous system.
If your treatment affects your sense of hearing and touch, it may also make you feel clumsy.
Damage to the vestibular system in your inner ear affects your sense of balance, leading to feelings of dizziness or vertigo.
Peripheral neuropathy will make you less coordinated, as the lack of sensation in your hands and feet make simple tasks such as walking and picking things up tricky.
Tips for adapting to these side effects include:
Cancer treatment can affect your sense of taste in many ways.
When receiving a drug through an IV, some patients experience a side effect called “metal mouth.” They taste the metallic flavor of the chemotherapy as it finds its way into their saliva.
Another common side effect is the formation of mouth sores that are sensitive to tart foods. These sores are caused by inflammation of the mucus membrane in the mouth — a condition called oral mucositis.
Chemotherapy and radiation therapy can also damage the taste buds on your tongue. This may cause you to lose your sense of taste, or it may change how sensitive you are to different flavors.
If you discover new preferences for sweet, sour, bitter and salty foods, you may want to change what you eat or how you season it.
One of the main side effects of chemotherapy is nausea, which gives you a weak stomach. When your body feels nauseous, you may no longer be able to tolerate strong food smells.
You can adapt to this by avoiding kitchens when food is cooking and steering clear of pungent seasonings. Cold meals may appeal to you more than hot meals, because cold food is harder to smell.
It’s important to make sure you eat enough during cancer treatment, but you may actually want to avoid your favorite foods. You do not want your body to learn to associate them with nausea caused by chemotherapy.
You should always tell your doctors about changes in your sensory perception. Don’t assume all your vision or hearing problems are age-related.
Sensory problems could point to a bad reaction to a cancer treatment. They could also be caused by cancer spreading to your brain.
In the past, cancer doctors often didn’t worry about the long-term effects of chemotherapy, because cancer patients were not expected to survive very long. Cancer treatment is changing, however.
You should talk to your doctor about how to minimize your risk of sensory side effects. When these side effects are unavoidable, find out what you or your doctors can do to manage them.